Alert archive / Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 79, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Jul 3, 2003, 3:15 AM EDT for Albemarle County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2003, 3:15 AM EDT (07:15 UTC)
- Expired
- Jul 3, 2003, 6:15 AM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Albemarle County, VA
The radar
The Sterling radar (KLWX), 147 km from the middle of the area, began a volume at 07:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 7.3 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 491 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KLWX 030721 FFWLWX VAC003-031015- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 315 AM EDT THU JUL 3 2003 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * FLASH FLOOD WARNING FOR ALBEMARLE COUNTY IN CENTRAL VIRGINIA * UNTIL 615 AM EDT. * AT 315 AM EDT...RADAR INDICATED THAT VERY HEAVY RAIN CONTINUES JUST SOUTHWEST OF CHARLOTTESVILLE. RADAR INDICATES THAT 3 TO 4 INCHES OF RAIN HAS ALREADY FALLEN IN A SMALL AREA BETWEEN CHARLOTTESVILLE...NORTH GARDEN...OVERTON AND KEENE. THE NORTH AND SOUTH BRANCHES OF HARDWARE CREEK WILL MOST LIKELY BE THE HARDEST HIT WATERWAYS WITH THIS STATIONARY STORM. RESIDENTS IN LOW AREAS OR NEAR ANY SMALL CREEKS SHOULD MONITOR WATER LEVELS WHICH MAY RISE RAPIDLY. BE VERY WARY DRIVING AS WATER COVERED ROADS ARE VERY HARD TO SEE AT NIGHT. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. LAT...LON 3801 7862 3784 7860 3785 7846 3799 7836 $$ STRONG
2 follow-up statements
000 WGUS71 KLWX 030756 FFSLWX VAC003-031045- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 345 AM EDT THU JUL 3 2003 ...FLASH FLOOD WARNING CONTINUES FOR ALBEMARLE COUNTY UNTIL 615 AM EDT... AT 345 AM EDT...RADAR CONTINUED TO SHOW VERY HEAVY RAIN STATIONARY OVER AN AREA JUST SOUTH OF CHARLOTTESVILLE. RADAR INDICATES THAT 4 INCHES OF RAIN HAS ALREADY FALLEN OVER THE WARNED AREA. ANOTHER HALF INCH WILL BE POSSIBLE OVER THE NEXT HOUR AND THE RAIN WILL LIKELY BE ENDING...HOWEVER THE THREAT FROM RAIN THAT HAS ALREADY FALLEN WILL CONTINUE. THE AREA THAT HAS BEEN HIT THE HARDEST IS AROUND CARTERS MOUNTAIN. THE HARDWARE RIVER AND BUCK ISLAND CREEK AND ALL SMALLER CREEKS THAT FEED INTO THEM FROM THE CARTERS MOUNTAIN AREA WILL LIKELY EXPERIENCE RAPID RISES. PEOPLE IN THIS AREA SHOULD TAKE ACTION AND GET AWAY FROM SMALL CREEKS IN THE CARTERS MOUNTAIN AREA. THIS IS THE AREA IN BETWEEN CHARLOTTESVILLE AND KEENE. ROUTE 20 RUNS ALONG THE WEST SIDE OF CARTERS MOUNTAIN. $$ STRONG
000 WGUS71 KLWX 031014 FFSLWX VAC003-031200- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 615 AM EDT THU JUL 3 2003 ...THE FLASH FLOOD WARNING FOR ALBEMARLE COUNTY HAS BEEN ALLOWED TO EXPIRE... HEAVY RAIN HAS SUBSIDED IN THE FLOODED AREA JUST SOUTH OF CHARLOTTESVILLE. THE AREA THAT WAS HIT THE HARDEST WAS AROUND CARTERS MOUNTAIN WHICH LIES JUST EAST OF ROUTE 20...SOUTH OF CHARLOTTESVILLE. SEVERAL INCHES OF RAIN FELL IN A FEW HOURS. NATIONAL WEATHER SERVICE RADAR INDICATED THAT 5 TO 7 INCHES OF RAIN FELL IN THAT AREA IN 24 HOURS. WATER WILL STILL BE RUNNING HIGH IN THIS AREA. IF YOU ARE TRAVELLING IN THE AREA BETWEEN CHARLOTTESVILLE AND KEENE THIS MORNING...BE ALERT FOR AREAS WHERE WATER MAY UNEXPECTEDLY COVER THE ROAD. ALSO SEVERAL ROADS ARE CLOSED IN THAT AREA DUE TO HIGH WATER. NEVER DRIVE ACROSS A ROAD WHERE A FLOODED STREAM IS RUNNING ACROSS IT. VERY LITTLE FLOWING WATER CAN SWEEP A VEHICLE FROM THE ROAD. $$ STRONG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 10:00 PM EDT, 5 hours 15 minutes earlier.
Area forecast discussion, Jul 2, 10:00 PM EDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1000 PM EDT WED JUL 2 2003 .SHORT TERM...TNGT AND TMRW... ALL PRODUCTS ALREADY RELEASED. AS NO PLACE IN THE CWA HAS RECORDED MORE THAN 1.5 INCHES TDA...AND PCPN..ALTHOUGH STEADY...WL REMAIN ON THE LGT SIDE HAVE OPTED TO CANX THE FLD WTCH. RDR SHIFT IS EYEING A CELL W/ LGTNG THAT WL ENTER NELSON CO...BUT CELL LOOKS PROGRESSIVE AND AM NOT XPCTG ANY FLDG FM IT. HOWEVER WELL KEEP OUR EYES ON IT DURG THE NEXT HR. OTHER THAN THAT JUST A GRADUAL UPWARD PROGRESSION OF THE WX. LOWERED THE XPCTD QPFS FOR THU BY QUITE A BIT. .LONG TERM...TMRW NIGHT AND BEYOND... MED RANGE GUIDANCE IN GOOD AGRMT THRUT THE MED RANGE PORTION OF THE FCST. CANADIAN/GFS/ECMWF ALL DEVELOP A TYPICAL SUMMERTIME SUBTROPICAL RIDGE OVR THE SRN CONUS...WITH THE MAIN BAND OF WESTERLIES REMAINING N OF THE MID ATL. THIS PATN SUGGESTS A NORMAL SUMMERTIME PATN FOR MUCH OF THE PD. MDLS BRING A WK CDFNT THRU THE CWFA LATE SUN...BUT ATTM...DON/T FEEL THERE IS MUCH SYNOPTIC SUPPORT FOR THIS. UPR PATN REMAINS FAIRLY FLAT...AND SFC RIDGE BEHIND THE CDFNT IS NOT VRY STG. THIS WOULD SUGGEST THAT CWFA WL REMAIN ON THE WARM SIDE OF THE CDFNT. WL LEAVE THE FCST DRY AND WARM FOR NOW. DAY TO DAY MAXIMA NOT EXPECTED TO CHG ALL THAT MUCH...AS LLVL PARTIAL THICKNESSES REMAIN NEARLY CONSTANT THROUGH EARLY NEXT WEEK. MDLS SHOWING A STRONGER CDFNT TO PUSH THRU ON DAY 7...WITH SOME DECENT UPR SUPPORT...SO WL GO WITH SLGT CHC POPS FOR TUE. OTRW...REMAINDER OF THE XTND FCST IN EXCELLENT SHAPE...NO OTHER CHGS ATTM. MANNING .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE.
Hazardous weather outlook, Jul 2, 11:50 AM EDT, 15 hours 25 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-030900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1150 AM EDT WED JUL 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY THE REMNANTS OF TROPICAL STORM BILL WILL CONTINUE TO OVERSPREAD THE AREA TODAY THOUGH EARLY THURSDAY. RAIN MAY BE HEAVY AT TIMES ...CREATING LOCALIZED FLOODING PROBLEMS. A FLOOD WATCH REMAINS IN EFFECT THROUGH TONIGHT...FOR MUCH OF CENTRAL AND NORTHERN VIRGINIA...SOUTH CENTRAL MARYLAND...AND WASHINGTON DC. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...ALTHOUGH RAINFALL MEASUREMENTS WILL BE HELPFUL AS THE EVENT PROGRESSES. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ND
In the hours before
Special weather statement, Jul 3, 12:43 AM EDT, 2 hours 32 minutes before
VAZ037-030645- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1243 AM EDT THU JUL 3 2003 ...HEAVY RAIN CONTINUES... MODERATE TO HEAVY RAIN HAS FALLEN JUST SOUTHWEST OF CHARLOTTESVILLE IN THE AREA BETWEEN CHARLOTTESVILLE...NORTH GARDEN...AND KEENE. WEATHER SERVICE RADAR ESTIMATES THAT ONE TO TWO INCHES OF RAIN HAS FALLEN IN THE PAST COUPLE OF HOURS IN THAT AREA. RAIN WILL LIKELY CONTINUE FOR THE NEXT HOUR ALTHOUGH IT IS NOT QUITE AS HEAVY AS IT HAD BEEN. IF TRAVELLING IN THAT AREA STAY ALERT FOR WATER COVERED ROADS. RESIDENTS BE ALERT FOR RISING WATER ALONG CREEKS AND STREAMS. STRONG
Nearby
Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.